Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS North Platte, NE

August 7, 2012Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2012, 4:19 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 4:19 PM MDT (22:19 UTC)
Expired
Aug 7, 2012, 5:15 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:50 PM MDTTSTM WND GST 503 S Imperial, NEHEAVY RAIN AT TIME OF REPORT.
Aug 7, 5:00 PM MDTTSTM WND DMGImperial, NEPOWER POLE BROKEN IN HALF IN IMPERIAL. POWER OUTAGE CONTINUES FOR THE CITY OF IMPERIAL. POWER WAS ALSO KNOCKED OUT AT THE AUTOMATED SURFACE OBSERVING STATION AT THE IMPERIAL AIRPORT.
Aug 7, 5:05 PM MDTTSTM WND GST 60Imperial, NEESTIMATED 50 TO 60 MPH WIND GUSTS AS THUNDERSTORM PASSED THROUGH IMPERIAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS53 KLBF 072219
SVRLBF
NEC029-135-072315-
/O.NEW.KLBF.SV.W.0189.120807T2219Z-120807T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 515 PM MDT

* AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BRANDON...OR 13 MILES SOUTHWEST OF GRANT...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IMPERIAL...HIGHWAY 61 MILE MARKER 60 AND HIGHWAY 61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4075 10140 4040 10158 4066 10204 4082 10193
TIME...MOT...LOC 2219Z 297DEG 13KT 4070 10188
WIND...HAIL 60MPH 1.00IN

$$

BUTTLER
1 follow-up statement
094 
WWUS53 KLBF 072244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM MDT TUE AUG 7 2012

NEC029-135-072315-
/O.CON.KLBF.SV.W.0189.000000T0000Z-120807T2315Z/
CHASE NE-PERKINS NE-
444 PM MDT TUE AUG 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PERKINS AND CHASE COUNTIES UNTIL 515 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF IMPERIAL...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  IMPERIAL AND HIGHWAY 61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4075 10140 4040 10158 4066 10204 4082 10193
TIME...MOT...LOC 2244Z 305DEG 26KT 4058 10170
WIND...HAIL 60MPH 1.00IN

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:07 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 2:07 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT TUE AUG 7 2012

.SYNOPSIS...
UPPER AIR ANALYSIS THIS MORNING...AND WV IMAGERY...IS INDICATING A
COUPLE OF DISTURBANCES ACROSS THE CENTRAL AND NORTHERN PLAINS. THE
FIRST WAS APPROACHING THE BLACK HILLS OF SOUTH DAKOTA AND ANOTHER
DISTURBANCE WAS CROSSING CENTRAL MONTANA. BOTH DISTURBANCES WERE
TRACKING ALONG THE NORTHERN PERIPHERY OF A LARGE UPPER LEVEL
HIGH...LOCATED OVER THE FOUR CORNERS REGION. FURTHER EAST...A
PERSISTENT TROUGH OF LOW PRESSURE EXTENDED FROM EASTERN CANADA INTO
NORTHERN NEW ENGLAND. AT THE SURFACE...A WEAK FRONTAL BOUNDARY
EXTENDED FROM WESTERN KANSAS...INTO FAR SERN NEBRASKA. ISOLATED
SHOWERS WITH EMBEDDED THUNDERSTORMS WERE PRESENT ACROSS A LARGE
PORTION OF WESTERN NEBRASKA THIS AFTERNOON. UNDER PARTLY TO MOSTLY
CLOUDY SKIES...2 PM CDT TEMPERATURES WERE IN THE UPPER 80S AND LOWER
90S.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGES
DEAL WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES FOR
WEDNESDAY THROUGH FRIDAY.

FOR TONIGHT...AN UPPER LEVEL DISTURBANCE WILL TRACK SOUTHEAST OF THE
BLACK HILLS THIS EVENING...INTO CENTRAL AND EASTERN NEBRASKA.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS
EVENING...WITH SOME LIMITED CHANCES OVERNIGHT IN THE EAST. WITH
FAIRLY WEAK BULK SHEAR OF 20 TO 25 KTS...THE SEVERE THREAT WILL BE
LOW. WITH INVERTED V SOUNDINGS NOTED THIS MORNING...THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS PRIMARILY THIS
EVENING. THE THUNDERSTORM THREAT WILL SHIFT INTO EASTERN AND
SOUTHERN NEBRASKA OVERNIGHT AS THE UPPER LEVEL DISTURBANCE TRACKS
INTO CENTRAL AND EASTERN NEBRASKA.

BEYOND TONIGHT...THE MAIN FORECASTING CHALLENGE WILL BE TEMPERATURES
THURSDAY AND FRIDAY AND THE HOW FAR WEST...COOLER AIR CAN BACK INTO
THE FORECAST AREA FROM THE EAST. IN THE MEANTIME...HOT TEMPERATURES
LOOK PROBABLE ON WEDNESDAY AS THE UPPER LEVEL HIGH BUILDS NORTH INTO
THE CENTRAL ROCKIES WITH INCREASING HTS NOTED ACROSS WESTERN
NEBRASKA. H85 TEMPS WILL RANGE FROM 25C IN THE EAST...TO 31C IN THE
WEST...SO AM EXPECTING WIDESPREAD HIGHS IN THE 90S WEDNESDAY. DRIER
AIR WILL PUSH INTO THE FORECAST AREA...AS NORTHERLY WINDS DEVELOP
TOMORROW. THIS MAY PUSH FIRE DANGER TO NEAR CRITICAL LEVELS FOR A
BRIEF PERIOD WEDS AFTERNOON. WITH NO THREAT FOR DRY LIGHTNING
TOMORROW AFTERNOON...WOULD LIKE TO SEE HIGHER WINDS AND SLIGHTLY
LOWER RH'S BEFORE ISSUING A FIRE WEATHER WATCH. WILL CONTINUE TO HIT
THIS IN THE HWO THOUGH AS EXTREME FIRE DANGER IS EXPECTED TOMORROW
AFTERNOON.

ON WEDNESDAY NIGHT...A FAIRLY SIGNIFICANT UPPER LEVEL TROUGH OF LOW
PRESSURE WILL TRACK FROM THE ARROW HEAD OF MINNESOTA INTO NRN
ILLINOIS ON THURSDAY. AS THIS FEATURE TRACKS ALONG THIS
PATH...NORTHEASTERLY...THEN EASTERLY WINDS WILL PUSH INTO EASTERN
AND CENTRAL NEBRASKA THURSDAY AND FRIDAY...AS A WEAK COOL FRONT
BACKS WEST INTO THE FORECAST AREA. FOR EASTERN AREAS...HIGHS
THURSDAY AND FRIDAY...WILL BE IN THE 80S...WHILE IN THE WEST...HIGHS
WILL REACH THE 90S.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...THE LATEST LONG RANGE
SOLNS...ARE HINTING AT A SLIGHT PATTERN SHIFT TOWARD EARLY NEXT WEEK
WITH THE UPPER LEVER HIGH BEING SUPPRESSED INTO SRN NM...SRN AZ AND
WRN TX. THIS SHIFT WOULD RESULT IN A MORE ACTIVE PATTERN IN THE
LATTER HALF OF THE EXTENDED...WITH THE POSSIBILITY OF RAIN MONDAY
NIGHT INTO TUESDAY...AND WENT WITH SOME LOW POPS FOR THOSE PERIODS.
TEMPS WILL COOL AS WELL...WITH HIGHS IN THE 80S TO LOWER 90S
EXPECTED FOR DAYS 5 THROUGH 7.

&&

.AVIATION...

CONVECTIVE SHRAS AND TSRAS ARE POSSIBLE THROUGH MID EVENING ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...OR EAST OF A
MERRIMAN TO KIML LINE. CIGS IN THE VICINITY OF TSRAS MAY DROP AS LOW
AS 6000 FT AGL WITH VARIABLE WIND GUSTS TO 35 KTS. IN THE ABSENCE OF
THUNDERSTORMS...SCATTERED TO BROKEN CLOUDINESS AOA 10000 FT AGL IS
POSSIBLE THROUGH LATE EVENING...WITH CLEAR SKIES EXPECTED THERE
AFTER. LIGHT AND VARIABLE WINDS TONIGHT...WILL BECOME NORTHERLY AT
10 TO 20 KTS WEDNESDAY AND WEDNESDAY AFTERNOON.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

SYNOPSIS...SHORT AND LONG TERM...BUTTLER
AVIATION...JWS
Hazardous weather outlook, Aug 7, 2:16 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE AUG 7 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT TUE AUG 7 2012 /216 PM MDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT...MAINLY ALONG AND SOUTH
OF HIGHWAY 2. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...HAIL TO PENNY SIZE AND GUSTY WINDS TO 50 MPH. IN
ADDITION...WITH DRY PASTURES AND RANGELANDS ACROSS THE
AREA...LIGHTNING MAY CAUSE FIRE STARTS AS WELL THROUGH 11 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA ON WEDNESDAY...WITH RELATIVE
HUMIDITY VALUES FALLING TO 15 TO 20 PERCENT BY AFTERNOON AS
TEMPERATURES CLIMB INTO THE 90S TO AROUND 100. NORTHWEST WINDS UP
TO 20 MPH WILL BE COMMON AS WELL THROUGH LATE AFTERNOON.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT INTO
SATURDAY ACROSS THE AREA. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT IN THE
EASTERN PANHANDLE...AND AGAIN ACROSS THE AREA TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Special weather statement, Aug 7, 1:36 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT TUE AUG 7 2012

NEZ022-072015-
GARDEN NE-
136 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 215
PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF RICHARDSON LAKE...OR 18 MILES
NORTH OF OSHKOSH...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR CRESCENT LAKE WILDLIFE REFUGE THROUGH 150 PM
MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE
Special weather statement, Aug 7, 3:44 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT TUE AUG 7 2012

NEZ058-069-072230-
CHASE NE-PERKINS NE-
344 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 430 PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VENANGO...OR 16 MILES WEST OF GRANT...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAMAR...
  HIGHWAY 6 MILE MARKER 10...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS ALSO
LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Aug 7, 3:57 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM MDT TUE AUG 7 2012

NEZ069-070-072245-
CHASE NE-HAYES NE-
457 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAYES AND SOUTHEASTERN CHASE
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HAYES CENTER...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYES CENTER...
  WAUNETA...
  HAMLET...
  HIGHWAY 25 MILE MARKER 30...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTSevere Thunderstorm WarningLBFRock26 min
Aug 6, 7:39 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson51 min
Aug 6, 7:47 PM MDTSevere Thunderstorm WarningLBFLoup, Rock43 min
Aug 7, 5:00 PM MDTSevere Thunderstorm WarningLBFChase, Hayes25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.